South Dakota, 2012

Damaging Wind in South Dakota, August 26, 2012

August 26, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over southeastern Shannon County and tracked southeastward into Nebraska. The storm produced wind gusts around 60 mph southwest of Batesland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southeastern Shannon County and tracked southeastward into Nebraska. The storm produced wind gusts around 60 mph southwest of Batesland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:38 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 26, 1:38 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SUN AUG 26 2012

.DISCUSSION...FOR THIS AFTN...THE LATEST SATELLITE IMAGES SHOWED
A BUILDING RIDGE OVER THE WRN CONUS WITH DRY AIR OVER THE
CWA...BUT WITH SOME MIDLEVEL MOISTURE OVER THE NRN ROCKIES THAT
WAS SLOWLY MOVING THROUGH THE RIDGE. VISIBLE SATELLITE AND RADAR
INDICATED THUNDERSTORMS OVER THE WRN BLKHLS ALONG A CONVERGENT
BOUNDARY. SBCAPE WAS LESS THAN 500 J/KG AND THE 0-6KM SHEAR WAS
LESS THAN 30 KTS SO DO NOT EXPECT THIS TO BECOME SEVERE.
ELSEWHERE...AN AREA OF CUMULUS HAD DEVELOPED OVER SRN SHANNON
COUNTY IN AN AREA OF LOW-LEVEL MOISTURE CONVERGENCE AND THETA-E
ADVECTION. A THUNDERSTORM OR TWO SHOULD DEVELOP IN THIS AREA WHERE
CAPE AND SHEAR ARE SUFFICIENT FOR SUPERCELLS. IF ONE DOES DEVELOP
IT SHOULD MOVE SOUTHWARD INTO NEBRASKA.

THE UPPER RIDGE WILL CONTINUE TO BUILD TONIGHT THROUGH TUESDAY AS
THICKNESS VALUES RISE THROUGH WEDNESDAY. THE CHANCE OF PRECIPITATION
WILL BE MINIMAL...BUT ISOLD THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE PERIOD ALONG THE LEE TROUGH THAT WILL MEANDER ACROSS WRN SD. ON
MONDAY AFTN MLCAPE WILL BE 500-1000 J/KG WHICH SHOULD RESULT IN
THE RELATIVE BEST CHANCE OF STORMS THROUGH THE SHORT TERM. DEEP-
LAYER SHEAR WILL BE LESS THAN 30 KTS BUT THE DCAPE WILL BE GREATER
THAN 1000 J/KG...WHICH MAY FOSTER SOME ISOLATED SEVERE WIND GUSTS.
IN ADDITION TO THE LEE TROUGH...A LOW-LEVEL JET WILL HELP SUSTAIN
THE CHANCE OF THUNDERSTORMS THROUGH THE EVENING ACROSS PARTS OF
SCNTRL SD...WITH THE BEST LLJ DEVELOPING MONDAY NIGHT. HIGH
TEMPERATURES WILL BE WELL ABOVE AVERAGE THROUGH TUESDAY...WITH
SOME RECORDS LIKELY BEING SET.

EXTENDED...DEEP LAYER RIDGE WILL SHIFT EAST IN THE PERIOD...AS
DOWNSTREAM FLOW TRENDS MORE PROGRESSIVE...WITH THE NORTHERN STREAM
OFFERING LOWER HEIGHTS AND FLATTER/PERTURBED WSW UPPER FLOW INTO THE
AREA. STRONG SUPPORT FOR ACTIVE FLOW OVER THE NORTHERN PAC WILL
SUPPORT AN EASTWARD BIAS TO THE EARLY WEAK NORTHERN PLAINS UPPER
RIDGE...WITH THE NW CONUS UPPER TROUGH SUPPORTING INCREASING
TENDENCIES FOR SEVERAL FAST MOVING NORTHERN STREAM DISTURBANCES.
LIMITING FACTOR ATTM REMAINS LL MOISTURE WITH THE LL MOISTURE RIDGE
REMAINING WELL EAST OF THE REGION. ISOLD SHRA/TS ARE CERTAINLY
POSSIBLE WITH ANY PASSING DISTURBANCE IN THE PERIOD. HOWEVER...GIVEN
UNCERTAIN MOISTURE/FLOW EVOLUTION/AND WAVE TIMING...RETAINED A DRY
FORECAST THROUGH THE PERIOD UNTIL A BETTER SIGNAL FOR PRECIP BECOMES
ESTABLISHED. OTHERWISE...TEMPS WILL CONTINUE TO BE ABOVE SEASONAL
NORMS IN THE PERIOD...ESP AT THE START OF THE PERIOD. HIGHS WED WILL
APPROACH OR SURPASS RECORD NUMBERS...WITH TRIPLE DIGITS EXPECTED AT
MANY LOCATIONS ACROSS WESTERN SD...AVERAGING 20 DEGREES ABOVE
NORMAL. THE REMAINDER OF THE PERIOD WILL SEE TEMPS RANGING 5 TO 10
DEGREES ABOVE NORMAL...POSSIBLY WARMER IF HEIGHTS OVER THE NORTHERN
PLAINS VERIFY CLOSER TO THE WARMER ECMWF.

&&

.AVIATION...18Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. ISOLATED
TSTMS WILL CONTINUE THIS AFTERNOON OVER THE BLACK HILLS...AND
ADDITIONAL CELLS MAY DEVELOP SOUTHEAST OF THE BLACK HILLS LATER THIS
AFTERNOON AND EVENING...BEING SUPPORTED BY A LLJ OVERNIGHT. IN
ADDITION...AN INCREASE IN LL WIND SHEAR IS EXPECTED OVER SCENTRAL SD
OVERNIGHT PER THE LLJ. OTHERWISE...WINDS WILL VEER TO THE SE IN THE
PERIOD AS A LEE SIDE TROUGH DEEPENS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Aug 26, 3:37 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
437 AM MDT SUN AUG 26 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
437 AM MDT (537 AM CDT) SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY INTO MONDAY
NIGHT OVER THE BLACK HILLS INTO THE PLAINS OF WESTERN SOUTH DAKOTA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO
MAY BECOME SEVERE WITH LARGE HAIL OR DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 26, 2:38 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT SUN AUG 26 2012

SDZ042-262200-
SHANNON SD-
338 PM MDT SUN AUG 26 2012

...STRONG THUNDERSTORM OVER SOUTHEAST SHANNON COUNTY...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOUNDED KNEE...OR 14 MILES NORTHEAST OF PINE
RIDGE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN SHANNON COUNTY BETWEEN WOUNDED
KNEE AND BATESLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4318 10216 4303 10233 4312 10253 4319 10234
TIME...MOT...LOC 2137Z 297DEG 7KT 4314 10232

JC
Special weather statement, Aug 26, 3:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN AUG 26 2012

SDZ042-044-262315-
BENNETT SD-SHANNON SD-
408 PM MDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 515 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BATESLAND...OR 19 MILES EAST
OF PINE RIDGE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESLAND...
  SWETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4323 10234 4321 10192 4299 10192 4299 10193
      4300 10251
TIME...MOT...LOC 2208Z 293DEG 12KT 4310 10219

HELGESON

The radar

The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 26, 3:20 PM MST
Where
Oglala Lakota County, 8.33 mi SW of Batesland
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.047, -102.219

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397499.